Arkansas, 2011Tornadoes and Damaging Wind in Arkansas, November 21, 2011
November 21, 2011 · NWS SHV · 4 events in 2 counties and zones
A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level low pressure system moved out of the Texas Hill Country and into the Southern Plains/Lower Mississippi Valley during the late evening hours of November 21st and the predawn hours of November 22nd. This storm system was not associated with a frontal boundary...but moisture and shear was significant enough for the development of strong to severe thunderstorms across the region. A tornado also touched down across Southwest Arkansas as low level shear was maximized by the development of a low pressure center at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 21, 2:47 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Nov 21, 2:47 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CST MON NOV 21 2011
.DISCUSSION...
FRONTAL BOUNDARY LIFTING NORTH THIS AFTERNOON...CURRENTLY ALONG A
LINE FROM TYLER TEXAS TO LITTLE ROCK ARKANSAS. CONVERGENCE ALONG
THE BOUNDARY HAS RESULTED IN A LINEAR BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM PARIS TEXAS TO TEXARKANA AND CAMDEN ARKANSAS.
A SURFACE LOW IS FORECAST TO DEEPEN ACROSS CENTRAL TEXAS LATER
THIS AFTERNOON AND STREAM NORTHEAST ALONG THE FRONTAL BOUNDARY
OVERNIGHT. THIS LOW...COMBINED WITH AN UPPER-LEVEL SHORTWAVE WILL
COINCIDE TO PRODUCE THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS
THE REGION THROUGH DAYBREAK. ENHANCED UPPER-LEVEL SHEAR AND STEEP
MID-LEVEL LAPSE RATES WILL PROVIDE SUFFICIENT INSTABILITY TO PRODUCE
AN ENHANCED TORNADO AND HAIL THREAT ALONG THE INTERSTATE 30
CORRIDOR. AS THE COLD FRONT SURGES ACROSS THE REGION...DAMAGING
WINDS COULD BE POSSIBLE ACROSS THE REMAINDER OF THE FOUR STATE
REGION.
FRONTAL BOUNDARY EXITS THE REGION ON TUESDAY...ALLOWING FOR COOLER
AND DRIER CONDITIONS AREAWIDE WITH OVERNIGHT LOWS RANGING FROM UPPER
30S TO UPPER 40S AND HIGHS IN THE 70S THROUGH THE END OF THE WEEK.
A SECOND FRONTAL SYSTEM FORECAST TO PUSH THROUGH THE REGION DURING
THE WEEKEND ALLOWING FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. WITH 1000-500 MB THICKNESS VALUES AROUND 530 DAM ON
SUNDAY NIGHT...THE REGION COULD EXPERIENCE ITS FIRST SIGNIFICANT
FREEZE FOR THE SEASON. /05/
&&
.AVIATION...
CONTINUING GRADUAL IMPROVEMENT TO VFR EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON. HOWEVER...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BRING TEMPORARY LOWER FLIGHT CONDITIONS...MAINLY
ALONG AND NORTH OF INTERSTATE 30 INTO THE EARLY EVENING. AFTER
06Z...CEILINGS LOWERING AGAIN TO LOW MVFR AND IFR AREA WIDE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FOUR STATE
REGION TONIGHT...SPREADING EAST ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AFTER 06Z AND INTO SOUTHWEST ARKANSAS AND NORTH LOUISIANA
AFTER 10Z TUESDAY. THE STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS
WITH STRONG WINDS AND EXTREME TURBULENCE. SURFACE WINDS WILL BE
DETERMINED BY A COLD FRONT ACROSS NORTHERN PORTIONS THE AREA THIS
AFTERNOON...BUT WITH THE FRONT CONTINUING TO MOVE NORTH...WINDS WILL
BECOME SOUTH ALL AREAS UP TO 10 KTS BY EARLY EVENING. WINDS WILL
SHIFT BACK TO NORTHWEST DURING THE AFTERNOON TUESDAY AFTER FRONTAL
PASSAGE. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 74 48 68 46 / 60 70 10 0 0
MLU 65 77 51 67 43 / 20 80 20 0 0
DEQ 60 66 42 65 40 / 100 40 10 0 0
TXK 62 69 45 65 43 / 80 60 10 0 0
ELD 66 74 46 65 41 / 60 80 10 0 0
TYR 64 70 45 67 45 / 80 60 10 0 0
GGG 67 73 45 67 44 / 70 70 10 0 0
LFK 69 78 48 70 45 / 30 80 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/14
Hazardous weather outlook, Nov 21, 11:46 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST MON NOV 21 2011
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL BOUNDARY STALLED ACROSS THE REGION WILL REMAIN THE FOCUS
FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVERNIGHT. HEAVY
RAINFALL WILL BE THE PRIMARY THREAT ALONG WITH DAMAGING
WINDS...LARGE HAIL...AND THE POSSIBILITY OF TORNADOES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS NORTH LOUISIANA AND
SOUTHERN ARKANSAS ON TUESDAY MORNING AS THE COLD FRONT MIGRATES
EAST ACROSS THE REGION. HEAVY RAINFALL...DAMAGING WINDS...LARGE
HAIL... AND ISOLATED TORNADOES...ARE ALL POSSIBLE. THUNDERSTORM
CHANCES WILL QUICKLY BEGIN TO DIMINISH BY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED TONIGHT.
05
In the hours before
Special weather statement, Nov 21, 7:54 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CST MON NOV 21 2011
OKZ077-220300-
MCCURTAIN-
754 PM CST MON NOV 21 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...
AT 753 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF OCTAVIA...OR 27
MILES SOUTHEAST OF CLAYTON...MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
24Local storm report, Nov 21, 8:51 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST MON NOV 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST IDABEL 33.90N 94.82W
11/21/2011 E70 MPH MCCURTAIN OK TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS AT 70 MPH. HAIL WAS ALSO
OCCURRING WITH HEAVY RAINFALL. SIZE UNDETERMINED AT THIS
TIME.
&&
25Event by event
2 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Sevier
- When
- November 21, 9:11 PM CST
- Where
- Sevier County, 0.9 mi NW of Horatio
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 33.940, -94.360
Lightning struck a home in Horatio, Arkansas, burning it to the ground. There were no reports of injuries.
Tornado, Little River
- When
- November 21, 9:12 PM CST to 9:16 PM CST
- Where
- Little River County, 2.69 mi N of Jewell to 4.55 mi NNE of Jewell
- Rating
- EF0
- Path length
- 2.24 mi
- Path width
- 75 yd
- Continued into
- Sevier, Ar (SHV)
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.889, -94.416
The tornado touched down southwest of Horatio, Arkansas, just west of Hwy. 41 where numerous trees were snapped. The tornado crossed Hwy. 41, snapping additional trees and ripping shingles off of the roof of a home. The tornado continued northeast, finally lifting on the east side of the Little River in Sevier County, Arkansas. Maximum winds were estimated at 70-75 mph.
Tornado, Sevier
- When
- November 21, 9:16 PM CST to 9:17 PM CST
- Where
- Sevier County, 0.8 mi SSW of Neal Spgs to 0.44 mi S of Neal Spgs
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.909, -94.386
This tornado was a continuation of the tornado that first touched down in Little River County, Arkansas. The tornado first touched down southwest of Horatio, Arkansas just west of Hwy. 41 where numerous trees were snapped. The tornado crossed Hwy. 41, snapping additional trees and ripping shingles off of the roof of a home. The tornado continued northeast, finally lifting on the east side of the Little River into Sevier County, Arkansas. Maximum winds were estimated at 70-75 mph.
Thunderstorm Wind, Sevier
- When
- November 21, 9:22 PM CST
- Where
- Sevier County, 0.9 mi NW of De Queen
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.040, -94.340
A measured 58 mph wind gust was recorded at the Dequeen, Arkansas ASOS located at the Dequeen Airport.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 21 to 22, 20111 death · 1 injured · $105,000 · 50 kt wind · 6 events
- Flash Flood and Flooding in Arkansas, November 21 to 30, 2011$105,000 · 7 events
- Flash Flooding in Oklahoma, November 21 to 22, 2011$100,000 · 4 events
- Hail and Lightning Strike in Tennessee, November 21, 2011$25,000 · 0.75 in hail · 2 events
- High Wind in Montana, November 21 to 23, 201172 kt wind · 9 events
- Hail and Damaging Wind in Texas, November 21, 2011$500 · 1 in hail · 4 events
- High Wind in Oregon, November 21 to 23, 201184 kt wind · 4 events
- Drought in South Dakota, November 21 to 30, 20113 events
- Dense Fog in Maryland, November 21, 20113 events
- Winter Storm in Alaska, November 21 to 23, 20113 events
- High Wind in Oregon, November 21 to 23, 201173 kt wind · 3 events
- Hail in Kentucky, November 21, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349522, 349525, 349528, 349529.